close

Our Laurel, MD office will close at 6pm on Wednesday, November 13. All other offices remain fully operational, including our nearest locations in Columbia and Greenbelt.

Find a Location
PM Pediatrics
dr.christina text
dr.christina pic

Dr. Christina Johns
Senior Medical Advisor, PM Pediatrics

Read Full Bio
Closeup on pills in palms

A Tale of Two Immune Reactions

Here’s a hard hitting topic right out of the gate. Allergies are weird. General statement.

Did you think I was talking about seasonal allergies? I guess those are sort of weird, with all that drainage and sneezing and everything, but what I’m talking about today is allergies and reactions to medications.

There’s a big range of drug reactions, hypersensitivities, and allergies—from short and mild to long and dramatic, and that’s why they make me nervous. And I’m not even getting into life-threatening anaphylaxis (sudden onset of swelling, rash and wheezing—like what most folks think of when they encounter people allergic to bees). Sometimes it’s a little hard to tell the difference between all these. Let me illustrate this by describing two kids I saw recently, both with drug reactions. (Names and details have been changed to ensure privacy, but you’ll get the idea.)

I saw Matt,

age 6, on a recent Thursday afternoon when his mom brought him in because he had been having multiple days of fever and wasn’t drinking much. He had some cold-type symptoms as well and his pediatrician thought he might have sinusitis, so he had been given a course of antibiotics, actually 2. He was changed to a “stronger one” when he didn’t improve after the first 48 hours. When I saw him, he had the MOST GNARLY rash all over his body—mostly on his trunk, though—that looked like angry, red targets. He did not feel well at all, and was listless and dehydrated with red eyes. He ended up having a diagnosis called “Erythema Multiforme.” Isn’t that an awesome 25 cent word? Well, it’s not that awesome of a disease, because people can get really sick from this. More on that in a minute.

I’ve also recently seen Leah,

a 30 month old cutie who came in after waking up from a nap with the MOST GNARLY rash all over her body- mostly her trunk though (sensing a theme?). She looked like a speckled lobster. What I found out pretty quickly is that she, too, had been given an antibiotic medicine a few days ago for a double ear infection and persistent fever. She was still pretty perky but was itchy all over. Her scenario is more typical of a common drug hypersensitivity called a “morbiliform drug eruption” (more 25 cent vocab).

At first glance, these two patients looked a bit similar. For Leah we gave Benadryl and some anti-itch cream and – since she wasn’t wheezing – we stopped at that.

Matt needed more. IV fluids and more intense supportive care.

These reactions are all evidence that our immune systems are hard at work, and in different ways. Kinda cool. The immune system has the ability to kill foreign cells directly, join with other cells to form complexes and deposit in different tissues, like joints, and to h o l d out for the delayed inflammatory response too.

So. Back to our two diagnoses.

Erythema Multiforme(EM) is an acute immune reaction that comes on like a monster but typically goes away on its own. It’s marked by a skin rash that does look like little targets all over, and often involves some or all of the mucus membranes—eyes, mouth, etc. in the form of angry redness and sloughing. No fun.

Many patients with EM do just fine simply by waiting it out while we help manage their discomfort and make sure they are adequately hydrated. However, some patients with EM might get hospitalized for more intensive therapy if there is concern that their skin has become infected or if they are simply too dehydrated.. For the less complicated morbiliform drug eruption, as long as the “allergic reaction” is limited to the skin, just a dose of Benadryl or two usually does the trick (#forthewin). These kids look OK other than appear like they’re disguised as the cutest tomato ever. Don’t forget about anaphylaxis, the super dramatic, lips swollen, tight difficult breathing scenario that really is a life or death situation. The epinephrine autoinjectors can be life savers here.

I bring all this up because:

1. It’s interesting stuff.
2. Everyone please remember to tell your healthcare provider about recent medications and/or med changes. Often the devil is in the details.
3. If you or your child has a drug reaction of any type, this info needs to come up at every healthcare visit.
4. These reactions often look quite scary. Sometimes they are. Get looked at by a medical provider immediately if your child (or you) appears sick, but every reaction should be evaluated at some point.
5. In nearly all cases recovery is full and complete.
6. Talk to your healthcare provider about whether or not an epinephrineautoinjector (like an epi-pen) is appropriate for your situation.

Let me know if you want me to get more into the science here. It’s some groovy varsity-level stuff that I have to review pretty regularly because it’s SO detailed, but I’ll definitely write more about it if there’s interest. Both of these kids did just fine, by the way, which charmed me immensely.

Now, for a good time go out and deploy your brand spankin’ new 25 cent words!

Go to previous article: Hello to you from me

Return To Articles